Published on May 06, 2014

Dr. Oza Talks to Ch. 4 about Recent Aspirin Study

 

A startling study that goes against everything we've typically heard about taking aspirin, prompted Channel 4 to take a closer look at what the Food and Drug Administration is recommending.

 

For years, we were told taking aspirin once a day helps ward off heart attacks, but now the agency warns it could put healthy people at risk for internal bleeding. 

 

You've seen the seen the ads since the 1990's -taking daily aspirin could prevent a heart attack stroke or heart disease but now the Food and Drug Administration says it might not be a good thing. Aspirin therapy thins the blood, making it less likely to clot and prevent a heart attack. But after examining data from major studies, the FDA says taking aspirin daily, can cause serious side effects, like internal bleeding. Ch. 4 spoke to a cardiologist about this risk.

"The way that aspirin works is it prevents platelet aggregation which is one of the things involved in forming a clot so that's good when you're talking about preventing a heart attack and stroke, however it's bad when looking at GI bleeding and bleeding in the brain," said Interventional Cardiologist Dr. Saumil Oza, St. Vincent's Cardiology.

For people who have experienced a heart attack, stroke or heart disease, they can prevent having another, by taking a low dose of aspirin daily. For people who have not, this new data shows aspirin therapy has no benefit, the same is true for people who have one of the risk factors like a strong family history. Doctors say for those healthy people, there are other means of prevention rather than relying on aspirin. 

"Control your diet, lose weight, control any risk factors you may have such as high blood pressure, control diabetes, things like that," said Dr. Oza.

 It is critical that patients who are already on aspirin therapy remain so. No one should stop or modify their aspirin regimen without first consulting with a healthcare provider. For those already on aspirin therapy, suddenly stopping can be dangerous.